Includes Expert Content
Flu shot pain
avatar
dorothys posted:
My post was in response to the first one I read which was about a flu shot from 2 years ago. Now I am reading about those more recently posted. I appreciate the fact that several mention that the shots were given too high on the shoulder. This was my first impression since the one who gave it at the CVS asked me about my shoulder bone, thinking it was an abnormality. That worried me! It has hurt for 3 weeks. Is is the problem with this new flu shot? Are they telling the clinics to give it higher on the shoulder? Ouch!
Reply
 
avatar
Rod Moser, PA, PhD responded:
No...the placement of the flu vaccine, or any vaccines given in this area, has not changed. According to the CDC, there is not a problem with the vaccine. Improperly placed injections are more likely to cause peripheral nerve damage or inflammation. I am guessing that this is what happened in your case. Not knowing the experience and training of the person who give you the vaccine, I really can't comment.
 
avatar
dorothys replied to Rod Moser, PA, PhD's response:
Thanks for your reply. Can the needle get into the bursa or damage the attachments of the muscles onto the bones? I want to know what might be happening and any long term problems. My doctor suggested some kind of steroid treatment. What has been the most effective?
 
avatar
Rod Moser, PA, PhD replied to dorothys's response:
An orthopedist, I am not, but I don't think it would be likely for the narrow gauge of a needle, even improperly placed, to cause bursal, tendon, or muscle damage. It can cause nerve damage, however.

An oral steroid would seem reasonable to try. This would be helpful in reducing any assumed inflammation that has resulted from the injection. It may or may not help, but it would not be harmful to try a short-term course of steroids.
 
avatar
dorothys replied to Rod Moser, PA, PhD's response:
Thank you so much for your help. The cold packs have helped recently and the gentle exercise at Curves. The heat seemed to make it worse. The other posts seem to indicate that the pain will subside in time if I keep some gentle PT going. It is frustrating to have such pain just to get dressed. I have seen my doctor and will follow his advice to take steroids if necessary. The other posts indicate that the pain returns when the steroid course is over.
 
avatar
Rod Moser, PA, PhD replied to dorothys's response:
Every person's experience is uniquely different. Just because other had their pain return after the steroids were over, in no way implies that the same would happen to you.

I am glad the cold packs and exercise helps. For most of these issues, the body sort of heals itself....not matter what medical interventions are tried. If you are having progressive improvement, this is good.